Nebraska, 2004

Hail in Nebraska, May 10, 2004

May 10, 2004 · NWS LBF · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$7,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 10, 1:12 PM MST, 8 hours 33 minutes earlier.

Area forecast discussion, May 10, 1:12 PM MST, 8 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT MON MAY 10 2004

...FORECAST CHALLENGES CONVECTION IN THE MID TERM...THEN TEMPS IN
THE EXTENDED...

.DISCUSSION...
.NEAR TERM (TONIGHT THROUGH THURSDAY)...MAIN FCST FOCUS IS SEVERE
POTENTIAL THE NEXT 36 HRS. MAIN SFC BOUNDARY ANCHORED ACROSS KANSAS
FROM WESTERN KS INTO FAR SERN NEBR. SECONDARY BOUNDARY NOTED ACROSS
THE SANDHILLS (LL WIND CONVERGENCE BOUNDARY) FROM NEAR TEKAMAH TO
ALLIANCE. FINALLY...ANOTHER WEAK BOUNDARY PRESENT ALONG THE
NORTHERN EDGE OF THE STRATUS FIELD ACROSS EXTREME SOUTHWESTERN
NEBRASKA. CAP CONTINUES TO REMAIN FAIRLY WEAK OVER SWRN KS AND ERN
COLORADO...AND AS OF 19Z...CU ALREADY FIRING ACROSS PORTIONS OF WRN
KS. CONVECTIVE TEMP FOR LBF TODAY IS 84F AND HITTING THIS LOOKS VERY
UNLIKELY THIS AFTN GIVEN THE PERSISTENT CLOUD COVER THIS AFTERNOON.
THIS TAKES US TO PRECIP TONIGHT. STILL APPEARS INITIATION WILL BE
MOST FAVORED OVER NERN COLORADO/ERN WY IN THE CLOUD FREE
SECTOR...AND WITH SWRLY FLOW ALOFT...SHOULD CARRY THIS INTO THE WRN
FA. OVERNIGHT...A STRONG SHORTWAVE LIFTS ACROSS THE PANHANDLE
GENERATING A SMALL MCS. QPFS ARE ON THE LIGHT SIDE AS THIS FEATURE
LIFTS INTO NORTHERN PORTIONS OF THE FA. THIS MAKES GOOD SENSE GIVEN
SFC DEW POINTS IN THE 40S ACROSS THE NORTH. WITH THIS IN MIND...AM
INCLINED TO GO WITH CHANCE POPS AS PRECIP WILL BE FAIRLY SPOTTY.
STRONG LL JET WILL COMMENCE OVERNIGHT...ALLOWING DECENT LOW LEVEL
MOISTURE TO SURGE NWD INTO THE FA LATE. WILL INCREASE CLOUDINESS
TOWARD MORNING AS BL MOISTENS SUBSTANTIALLY. DONT EXPECT FOG TO BE
AN ISSUE DUE TO STRONG LL WINDS. FORECAST HEADACHE SHIFTS TO THE STRONG
COLD FRONTAL PASSAGE TUESDAY NIGHT...AND THE WINDY CONDS AHEAD OF
THIS. FWC GUIDANCE FOR LBF TOMORROW IS 75 AND WILL GO WITH TEMPS 10
DEG WARMER (MORE IN LINE WITH ETA 2M TEMPS) AS WE TYPICALLY TORCH
OUT JUST AHEAD OF AN APPG FRONT. AS FOR WINDS...SHOULD SEE THESE
HIGHEST ACROSS THE ERN FA. WILL FORGO ADVZY FOR NOW AND BRIEF THE
ONGOING CREW ON THE SITUATION. AS FOR TSRAS TUES AFTN...SHEAR NOT
OVERLY IMPRESSIVE AHEAD OF THE FRONT...SO WIND AND HAILERS
THE MAIN CONCERN. WOULD HEDGE MORE ON THE WIND SIDE GIVEN THE
EXPECTED LINEAR NATURE OF THE THUNDERSTORMS. POST FRONTAL ON
WEDNESDAY...TEMPERATURES PLUMMET...AS TONGUE OF SUB FREEZING H85 AIR
NOSES INTO THE NRN FA LATE WEDS. HAVE DROPPED TEMPS AROUND 5 DEGREES
ON WEDS AND THIS MAY NEED TO BE TRENDED FURTHER DOWNWARD. FINAL
SHORT TERM DILEMMA DEALS WITH PRECIP TYPE ON WEDNESDAY NIGHT. WITH
THE FORECAST AREA STILL EAST OF THE LONGWAVE TROF THROUGH FRIDAY AND
A SERIES OF WEAK SHORTWAVES RIDING THE SWRLY FLOW...PRECIP CHANCES
STILL LOOK GOOD. TEMPERATURES DO DROP INTO THE LWR TO MID 30S LATE
WEDS NIGHT ACROSS THE FAR NWRN ZONES. H85 TEMPS AS WELL AS
THICKNESSES ARE SUPPORTIVE OF AT LEAST SOME RAIN SNOW MIX. WILL WORD
AS SUCH FROM 09Z TO 14Z ON THURSDAY ACROSS THE FAR NWRN ZONES.

.LONG TERM (FRIDAY THROUGH MONDAY)...GFS TDY HAS MORE AMPLIFICATION
TO THE MEAN H5 FLOW COMPARED TO YESTERDAYS RUN. THIS HAS SLOWED THE
PROGRESSION OF THE LONG WAVE TROF ONCE AGAIN. ONGOING FCST WEATHER
WISE IN GOOD SHAPE AFTER FRIDAY WITH DRY CONDS ON TRACK. WILL GO
AHEAD AND EXTEND PRECIP CHANCES INTO FRIDAY WITH TROF AXIS JUST TO
OUR WEST. HIGH PRESSURE BUILDS INTO THE FA ON SATURDAY. AHEAD OF
THIS FEATURE...DECENT UPSLOPE NOTED FRIDAY EVENING...SO WILL CARRY
OVER POPS IN THE WEST TO FRIDAY EVENING. AS FOR TEMPS...MEX GUIDANCE
ON THE HIGH END OF THE ENSEMBLES TODAY...SO WILL GO WITH MEX
GUIDANCE PLUS 2 TO 3 DEGREES.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.
&&

CLB
Hazardous weather outlook, May 10, 2:00 PM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM CDT MON MAY 10 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-111030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
400 PM CDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT TONIGHT.
THE GREATEST THREAT WILL LIE WEST OF A LINE FROM VALENTINE IN CHERRY
COUNTY...TO NORTH PLATTE IN LINCOLN. A WARM FRONT IN KANSAS WILL
DRIFT NORTHWARD TONIGHT...WHILE A STRONG DISTURBANCE MOVES OUT OF
WYOMING. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WYOMING EARLY
TONIGHT THEN MOVE EAST INTO THE PANHANDLE AND WESTERN NEBRASKA. AFTER
MIDNIGHT THE SEVERE THREAT WILL DIMINISH AS THE DAYTIME HEATING HAS
BEEN LOST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LOW PRESSURE SYSTEM THAT MOVES OUT OF THE ROCKIES ON TUESDAY
WILL CREATE THE POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT FOR
THE ENTIRE OUTLOOK AREA. STRONG SOUTHEAST WINDS IN ADVANCE OF THIS
SYSTEM WILL SPREAD GULF MOISTURE NORTH WITH THE ATMOSPHERE TO BECOME
INCREASINGLY UNSTABLE DURING THE AFTERNOON. SCATTERED THUNDERSTORMS
ARE EXPECTED TO ERUPT IN THE WEST BY LATE AFTERNOON AS A SERIES OF
UPPER LEVEL DISTURBANCES MOVE ACROSS. THEN THE CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY AS THE FRONTAL SYSTEM
PUSHES SLOWLY SOUTH THROUGH THE PLAINS. THIS SYSTEM AS IT PUSHES
SOUTH WINDS WILL TURN TO THE NORTHWEST AND USHER IN MUCH COOLER AIR.
FRIDAY THROUGH SUNDAY TEMPERATURES WILL BE MORE SEASONABLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED NEAR AND WEST OF HIGHWAY 83
THROUGH MIDNIGHT.

MASEK

The radar

The Goodland radar (KGLD), 162 km away, was scanning. The volume nearest the first event began at 04:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Perkins

When
May 10, 9:45 PM MST
Where
Perkins County, 2 mi N of Venango
Measured
1.75 in hail
Property damage
$4,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.800, -102.033

Hail, Garden

When
May 10, 10:20 PM MST
Where
Garden County, 4 mi N of Lewellen
Measured
1 in hail
Property damage
$1,000
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.383, -102.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393527, 5393528.